Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 181, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Jul 14, 2016, 9:56 AM CDT for Cherokee County, Crawford County, Kansas. It was in force for 64 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 14, 2016, 9:56 AM CDT (14:56 UTC)
- Expired
- Jul 14, 2016, 11:00 AM CDT
- In force
- 64 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Cherokee County, KS, Crawford County, KS
The radar
The Springfield radar (KSGF), 129 km from the middle of the area, began a volume at 14:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 14, 10:45 AM CDT | HAIL 1 | Crestline, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 49 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 2.9 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 36 J/kg
- Mixed-layer CIN
- -347 J/kg
- Mixed-layer LCL
- 1320 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- -84 m²/s²
- 0-3 km storm-relative helicity
- 223 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 14.7
The text
As transmitted.
320
WUUS53 KSGF 141456
SVRSGF
KSC021-037-141600-
/O.NEW.KSGF.SV.W.0181.160714T1456Z-160714T1600Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
956 AM CDT THU JUL 14 2016
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CRAWFORD COUNTY IN SOUTHEASTERN KANSAS...
CHEROKEE COUNTY IN SOUTHEASTERN KANSAS...
* UNTIL 1100 AM CDT
* AT 955 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 6 MILES SOUTHEAST OF ST. PAUL TO NEAR OSWEGO...
MOVING EAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
PITTSBURG... FRONTENAC...
COLUMBUS... GALENA...
GIRARD... ARMA...
CHEROKEE... WEIR...
LOWELL... SHERMAN...
MULBERRY... SCAMMON...
CHICOPEE... MCCUNE...
FRANKLIN... WEST MINERAL...
ROSELAND... SHERWIN...
HALLOWELL... CRESTLINE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3757 9484 3760 9466 3760 9462 3705 9462
3704 9465 3706 9480 3710 9494 3716 9508
3738 9507 3739 9509 3749 9509
TIME...MOT...LOC 1455Z 267DEG 21KT 3746 9508 3720 9505
HAIL...0.75IN
WIND...60MPH
$$
CRAMER3 follow-up statements
684
WWUS53 KSGF 141517
SVSSGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1017 AM CDT THU JUL 14 2016
KSC021-037-141600-
/O.CON.KSGF.SV.W.0181.000000T0000Z-160714T1600Z/
CRAWFORD KS-CHEROKEE KS-
1017 AM CDT THU JUL 14 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 AM CDT
FOR SOUTHERN CRAWFORD AND CHEROKEE COUNTIES...
AT 1016 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR GIRARD TO COLUMBUS...MOVING EAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
PITTSBURG... FRONTENAC...
COLUMBUS... GALENA...
GIRARD... ARMA...
CHEROKEE... WEIR...
LOWELL... MULBERRY...
SCAMMON... CHICOPEE...
FRANKLIN... WEST MINERAL...
ROSELAND... SHERWIN...
HALLOWELL... CRESTLINE...
GREENBUSH... STIPPVILLE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
SMALL HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
&&
LAT...LON 3757 9484 3760 9466 3760 9462 3705 9462
3704 9465 3706 9480 3710 9494 3714 9503
3720 9503 3727 9499 3735 9499 3742 9502
3748 9505 3751 9503
TIME...MOT...LOC 1516Z 274DEG 23KT 3745 9489 3719 9486
HAIL...0.75IN
WIND...60MPH
$$
CRAMER778
WWUS53 KSGF 141531
SVSSGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1031 AM CDT THU JUL 14 2016
KSC021-037-141600-
/O.CON.KSGF.SV.W.0181.000000T0000Z-160714T1600Z/
CRAWFORD KS-CHEROKEE KS-
1031 AM CDT THU JUL 14 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 AM CDT
FOR SOUTHEASTERN CRAWFORD AND NORTHEASTERN CHEROKEE COUNTIES...
AT 1031 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR CHEROKEE TO NEAR COLUMBUS...MOVING EAST AT 25
MPH.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
PITTSBURG... FRONTENAC...
COLUMBUS... CHEROKEE...
WEIR... SCAMMON...
CHICOPEE... ROSELAND...
LONE OAK... BEULAH...
CRESTLINE... CARONA...
LAWTON... STIPPVILLE...
OPOLIS... SKIDMORE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
SMALL HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
&&
LAT...LON 3747 9477 3748 9469 3747 9462 3710 9462
3712 9482 3714 9489 3718 9493 3727 9491
3736 9491 3743 9489 3746 9486
TIME...MOT...LOC 1531Z 282DEG 20KT 3740 9479 3716 9479
HAIL...0.75IN
WIND...60MPH
$$
CRAMER910
WWUS53 KSGF 141554
SVSSGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1054 AM CDT THU JUL 14 2016
KSC021-037-141604-
/O.EXP.KSGF.SV.W.0181.000000T0000Z-160714T1600Z/
CRAWFORD KS-CHEROKEE KS-
1054 AM CDT THU JUL 14 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CRAWFORD AND
NORTHEASTERN CHEROKEE COUNTIES WILL EXPIRE AT 1100 AM CDT...
THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
SPRINGFIELD.
LAT...LON 3747 9477 3748 9469 3747 9462 3710 9462
3712 9482 3714 9489 3718 9493 3727 9491
3736 9491 3743 9489 3746 9486
TIME...MOT...LOC 1554Z 267DEG 21KT 3740 9479 3716 9479
$$
CRAMERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 2:23 AM CDT, 7 hours 33 minutes earlier.
Area forecast discussion, Jul 14, 2:23 AM CDT, 7 hours 33 minutes before
Area Forecast Discussion National Weather Service Springfield MO 223 AM CDT THU JUL 14 2016 .SHORT TERM...(Today and tonight) Issued at 200 AM CDT Thu Jul 14 2016 Cluster of thunderstorms continues along and northeast of a outflow reinforced sfc boundary over central MO. Another boundary also extends west from just north of KSGF into southeast KS. A low level 850mb almost westerly-northwesterly flow is feeding this complex and expect to see potential for storm training on any nw- se oriented storm clusters as they continue backbuild and develop. Vertical shear (0-6km bulk shear 30-40kts over the northern cwfa) has occasionally supported rotating updrafts to support some pretty stout hail cores at times. The storms will drift southeast into south central MO over the next few hours, but some additional development will be possible along the western/northwestern flank of the cluster along the low level boundary just north of KSGF. Will need to continue to watch for areas of training storms (flooding) with an occasional strong to severe storms still also possible. The storms over the eastern cwfa will finally drift off to the southeast and then attention will turn off to the west once again. Another disturbance moving out the central Rockies/Central High Plains will support another growing complex of storms over KS today. Vertical shear and strengthening low level ssw-ly flow will support storm organization into an MCS which is forecast to move ese into our forecast area during the afternoon/early evening. Timing is still questionable and it will be an unfolding mesoscale challenge. Additional storms may develop along and north of boundary overnight, being more focused over the southern cwfa and points south. Wind/hail/flooding will be the main concerns with this next round (or two) of storms. .LONG TERM...(Friday through Wednesday) Issued at 200 AM CDT Thu Jul 14 2016 Additional storms will be possible, lingering early Fri, and then with some possible additional development moving in Fri night into early Sat. With the sfc boundary moving farther south of the area, elevated convection Fri night/early Sat would be more confined to the southern cwfa. This is a low confidence estimate given some many mesoscale variables. Beyond Saturday, the trend toward a big upper ridge building over the area with limited to no precip still looks good. Hot/humid conditions but little chance for rain early/midweek next week. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 1234 AM CDT Thu Jul 14 2016 For the KSGF/KJLN/KBBG tafs: Will monitor cluster of storms north of KSGF. High res models differ in guidance over the next few hours, but plausible that storms can develop southward with time and tafs reflect that possibility. VFR outside of thunderstorms. A front will finally veer winds to the northwest and north later in the taf period with additional chances for convection. && .SGF Watches/Warnings/Advisories... MO...NONE. KS...NONE. && SHORT TERM...DSA LONG TERM...DSA AVIATION...DSA
Hazardous weather outlook, Jul 14, 7:58 AM CDT, 1 hour 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 758 AM CDT THU JUL 14 2016 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-151300- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 758 AM CDT THU JUL 14 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. WEATHER HAZARDS EXPECTED... ELEVATED HAIL RISK. ELEVATED THUNDERSTORM WIND DAMAGE RISK. ELEVATED FLOODING RISK. ELEVATED LIGHTNING RISK. LIMITED EXCESSIVE HEAT RISK. DISCUSSION... ADDITIONAL STORM DEVELOPMENT IS EXPECTED TO CONTINUE ACROSS SOUTHEASTERN KANSAS INTO THE MISSOURI OZARKS FROM THIS AFTERNOON INTO THE EVENING HOURS. THERE WILL BE A RISK FOR STRONG TO SEVERE STORMS WITH DAMAGING WINDS TO 70 MPH AND HAIL TO THE SIZE OF QUARTERS WITH THE STRONGER STORMS. FREQUENT CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY RAINFALL WILL ALSO BE A RISK WITH THE STORMS. LOCALIZED FLOODING WILL BE POSSIBLE FOR AREAS GENERALLY SOUTH OF HIGHWAY 54...ESPECIALLY IN THOSE AREAS THAT RECEIVED HEAVY RAINS ON WEDNESDAY. HEAT INDICES WILL REACH THE UPPER 90S. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. STORMS WILL REMAIN POSSIBLE AT TIMES THROUGH SATURDAY NIGHT AS A FRONT REMAINS IN THE AREA. CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL WILL BE THE MOST COMMON HAZARDS. IF REPEATED ROUNDS OF HEAVY RAINFALL OCCUR OVER THE SAME LOCATIONS...THEN FLOODING COULD EVENTUALLY BECOME A CONCERN. HEAT INDICES WILL INCREASE AGAIN BY EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE DETAILED INFORMATION CAN BE ACCESSED AT: HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE) THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE) GAEDE
In the hours before
Local storm report, Jul 14, 4:15 AM CDT, 5 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
415 AM CDT THU JUL 14 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 AM FLASH FLOOD CONWAY 37.50N 92.82W
07/14/2016 LACLEDE MO LAW ENFORCEMENT
PART OF I-44 BRIEFLY FLOODED NEAR THE 110 MILE MARKER.
SEVERAL CRASHES HAVE CLOSED THE INTERSTATE. WATER HAS
RECEDED. THREE SWIFT WATER RESCUES ALSO OCCURED IN THE
CONWAY AREA.
&&
DSASpecial weather statement, Jul 14, 4:37 AM CDT, 5 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
437 AM CDT THU JUL 14 2016
MOZ097-098-105-106-141030-
OZARK MO-SHANNON MO-OREGON MO-HOWELL MO-
437 AM CDT THU JUL 14 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SHANNON...SOUTHERN
HOWELL...OREGON AND SOUTHEASTERN OZARK COUNTIES UNTIL 530 AM CDT...
AT 434 AM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTHWEST OF BIRCH
TREE TO 6 MILES SOUTHEAST OF WEST PLAINS TO NEAR BAKERSFIELD...AND
MOVING EAST AT 25 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IN THE ADVISORY INCLUDE...
WEST PLAINS... GRAND GULF STATE PARK...
NORFORK LAKE... THAYER...
ALTON... BAKERSFIELD...
SOUTH FORK... KOSHKONONG...
BRANDSVILLE... THOMASVILLE...
MOODY... COUCH...
LANTON... MYRTLE...
GREER... WILDERNESS...
ROVER...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3666 9188 3698 9162 3691 9122 3682 9122
3682 9112 3650 9113 3650 9235
TIME...MOT...LOC 0934Z 285DEG 20KT 3690 9159 3664 9180 3650 9221
GAEDELocal storm report, Jul 14, 5:05 AM CDT, 4 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
505 AM CDT THU JUL 14 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 AM FLASH FLOOD CONWAY 37.50N 92.82W
07/14/2016 LACLEDE MO LAW ENFORCEMENT
PART OF I-44 BRIEFLY FLOODED IN SPOTS FROM MILE MARKERS
111 TO 117. THE INTERSTATE WAS BRIEFLY CLOSED DUE TO AN
UNDISLCOSED NUMBER OF CRAHSES BUT IS NOW REOPENED. THREE
OTHER SWIFT WATER RESCUES WERE REPORTED BY LACLEDE COUNTY
EMERGENCY MANAGEMENT IN THE CONWAY AREA.
&&
DSALocal storm report, Jul 14, 5:23 AM CDT, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
523 AM CDT THU JUL 14 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 AM TSTM WND DMG GAINESVILLE 36.60N 92.43W
07/14/2016 OZARK MO AMATEUR RADIO
OUTFLOW AHEAD OF THUNDERSTORMS DOWNED POWER LINES IN THE
GAINSEVILLE AREA.
&&
DSALocal storm report, Jul 14, 7:09 AM CDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
709 AM CDT THU JUL 14 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 AM FLASH FLOOD 5 NNW CONWAY 37.57N 92.86W
07/14/2016 DALLAS MO COUNTY OFFICIAL
TIME ESTIMATED. HWY B NEAR ALMOND ROAD. ROAD DAMAGED AT A
LOW WATER CROSSING DUE TO FLOODING. SOME CHUNKS OF
PAVEMENT WASHED AWAY.
0500 AM FLASH FLOOD 4 E LONG LANE 37.61N 92.84W
07/14/2016 LACLEDE MO COUNTY OFFICIAL
HWY 32 JUST EAST OF THE DALLAS COUNTY AND LACLEDE COUNTY
LINE. CHUNKS OF PAVEMENT WASHED AWAY DUE TO FLOODING.
TIME ESTIMATED.
&&
DSANearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.